Get Help Now


Death by Drugs: Overmedication of Illinois Nursing Home Residents

The family of Sonya Eli is filing an Illinois wrongful death lawsuit against a Chicago nursing home. The family believes that Ms. Eli’s death is a result of overmedication and the prescription of a dangerous combination of drugs. Is this a rare incident or is overmedication a common problem in Illinois nursing homes?

The fact is that many medications are being inappropriately used in nursing home settings. One problem is that the doctors who prescribe these drugs lack geriatric training. Drugs that are safe for younger individuals may not be safe for the elderly. This is because as we age, declining liver and kidney function affects the rate at which drugs are metabolized and removed from the body. As their metabolism slows down, many elderly patients require significantly lower doses of drugs. In fact, the regular dose can become toxic. This is especially a problem when the patient is taking multiple drugs or has an existing medical condition.

Here is a list of common medications that should be used with care in elderly patients.

  • Allergy and cold medications: Many over-the-counter antihistamines, including Benadryl, should not be used in elderly patients. These drugs can cause constipation, confusion, and dizziness. These drugs also increase the risk of injury from falls.
  • Narcotic pain medications: Some narcotic pain relievers can cause significant amounts of confusion and sedation in the elderly which increases the risk of injury and falls. Some narcotics also cause constipation.
  • Valium: Valium and other benzodiazepines can cause prolonged sedation. These drugs increase the risk of falls and injury and have been associated with a higher death rate in patients with Alzheimer’s and dementia.
  • Antidepressants: Some antidepressants can cause confusion and sedation, especially when combined with other drugs. Others are associated with increased bone loss and may not be appropriate for patients with osteoporosis.
  • Ritalin: Ritalin may be used to stimulate the appetite and increase alertness in the elderly. However, the drug can also cause agitation and seizures.
  • Digoxin: This heart medication can cause increased heart failure, nausea, and confusion.
  • Nonsteroidal anti-inflammatory agents (NSAIDS): These drugs may increase the risk of heart attack and stroke. There is also an increased risk of stomach or intestinal bleeding in elderly patients.

Many Illinois nursing home patients aren’t able to advocate for their own safety. It is important that nursing home doctors review a patient’s medical history before prescribing drugs. They should be aware of any medical conditions and any other medications that the patient is taking. Failure to take a patient’s medical history into account is a form of medical negligence.

Do you believe that medical negligence in an Illinois nursing home is the cause of your loved one’s death? Our Bloomington wrongful death attorneys can help you get accountability. To learn more, contact Hupy and Abraham at 866-532-4800.